Alert archive / Oregon / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Medford, OR

May 31, 2019Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 31, 2019, 5:00 PM PDT for Douglas County, Oregon. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 5:00 PM PDT (00:00 UTC)
Expired
May 31, 2019, 5:30 PM PDT
In force
30 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Douglas County, OR

The radar

The Medford radar (KMAX), 125 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS56 KMFR 010000
SVRMFR
ORC019-010030-
/O.NEW.KMFR.SV.W.0002.190601T0000Z-190601T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
500 PM PDT Fri May 31 2019

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  East central Douglas County in southwestern Oregon...

* Until 530 PM PDT.

* At 458 PM PDT, a severe thunderstorm was located just south of 
  Toketee Falls, or 26 miles northwest of Crater Lake, and is nearly 
  stationary.

  HAZARD...Quarter size hail and winds in excess of 50 mph.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles and trees is expected.

* This severe thunderstorm will remain over mainly rural areas of
  east central Douglas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 12246 4315 12237 4306 12251 4320 12261
TIME...MOT...LOC 2358Z 056DEG 2KT 4318 12249 

HAIL...1.00IN
WIND...<50MPH
 
$$

BPN
1 follow-up statement
608 
WWUS56 KMFR 010027
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
527 PM PDT Fri May 31 2019

ORC019-010036-
/O.EXP.KMFR.SV.W.0002.000000T0000Z-190601T0030Z/
Douglas OR-
527 PM PDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 530 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 4327 12246 4315 12237 4306 12251 4320 12261
TIME...MOT...LOC 0026Z 056DEG 2KT 4317 12251 

$$

BPN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:15 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:15 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
215 PM PDT Fri May 31 2019

.SHORT TERM...Thunderstorms are ongoing and a little less active
compared to about 24 hours ago. We're expecting thunderstorm
activity to move westward a bit this evening and primarily impact
the mountains and areas east of the Cascades. Northern California
should also see a fair amount of thunderstorm activity this
evening.

Most high resolution guidance shows thunderstorms weakening as they
cross over the Cascades. We might hear a few rumbles of thunder this
afternoon near Medford. Thunderstorm activity should again decrease
after sunset and diminish completely after 10 pm as we lose solar
heating.

The upper level low helping destabilize the atmosphere for most of
this week will move southward Saturday. We'll still have a slight
chance for thunderstorms along the higher terrain and east of the
Cascades on Saturday and Sunday. A key point here is the amount of
lightning we see over the weekend will be significantly less than
what we've seen so far this week.

The other big story is how warm it will be for this weekend and the
start of June!  We're expecting high temperatures roughly 10 degrees
above normal for this time of year. Saturday and Sunday will be the
warmest days in this forecast cycle as we see a slight cool down
towards the start of next week. Overall, this is looking like the
start of our typical summer pattern.

-Smith

.LONG TERM...Tuesday through Friday, June 4-7, 2019...The flow
pattern across the area will transition to more westerly or west-
southwesterly at the beginning of the period as a flat upper ridge
moves in. This will provide dry, warm weather Tuesday with
temperatures averaging about 5-10 degrees above normal. By
Wednesday, we'll be in broad west-southwest flow aloft ahead of an
upper trough moving southeastward along the coast of British
Columbia. We'll likely squeeze out another warm day for most
areas, especially east of the Cascades, though it could be a bit
breezy in the afternoon.

Then, we have fairly high confidence that the upper trough,
supported by a 100-110kt jet, will move into the PacNW Thursday
into next weekend. This will bring a cool down and a chance of
showers. In addition, there will likely be a period of gusty west-
southwest winds, strongest over the mountains/east side preceding
the trough on Thursday. It could also remain breezy into Friday
with winds transitioning to northwesterly. There is still some
uncertainty with respect to the overall strength/depth of this
trough. So, this could mean the difference between just isolated
showers or the potential for more widespread wetting rainfall
and/or thunderstorms. We'll be honing in on this over the next few
days. -Spilde

&&

.AVIATION...For the 31/18Z TAFS...Marine stratus near and south of
Brookings and also north of Cape Blanco should break up to VFR at
least breiefly this afternoon into early this evening. However,
expect IFR to return to those areas after 02Z.

Inland areas will be predominantly VFR, but isolated to scattered
showers and thunderstorms will develop from the Cascades eastward
and in northern California this afternoon/evening. These may briefly
lower conditions to MVFR/IFR in heavier precipitation. Winds will
also be gusty near thunderstorms and some higher terrain will be
obscured. An isolated shower or thunderstorm could drift out over
eastern Douglas/Jackson Counties this evening. -Spilde

&&

.MARINE...Updated 200 PM PDT Friday 31 May 2019...The thermal trough
pattern will continue through at least early next week. Moderate to
strong north winds and steep to very steep wind driven seas are
occurring and will continue through at least the start of next week.
With this long duration event, seas will gradually increase and
steepen over time with very steep and hazardous seas likely
occurring south of Gold Beach.

Winds and seas will peak during the afternoons and evenings, with
the strongest winds and highest seas south of Cape Blanco. As the
thermal trough deepens, conditions will deteriorate further
starting this afternoon and lasting through Sunday. Hazardous seas
will spread north to Cape Blanco with gales expected south of Gold
Beach Friday afternoon through Sunday afternoon. Winds are expected
to drop below gales Sunday night and the coverage area of hazardous
seas warning conditions is also expected to shrink to just the outer
waters beyond 20 nm from shore and south of Gold beach.

Small craft advisory conditions will occur over the remainder of the
area through Monday afternoon, and possibly beyond. The models are
in fairly good agreement showing a weak front moving onshore
Wednesday which should disrupt the strong northerly wind pattern.
-Schaaf/Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Monday
     for PZZ350-356-370-376.
     Gale Warning until 5 AM PDT Sunday for PZZ356-376.
     Hazardous Seas Warning until 5 AM PDT Monday for PZZ376.

CZS/MAS/BMS

In the hours before

Special weather statement, May 31, 3:30 PM PDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Medford OR
330 PM PDT Fri May 31 2019

ORZ023-025>027-312300-
South Central Oregon Cascades-Jackson County-Eastern Douglas County
Foothills-Central Douglas County-
330 PM PDT Fri May 31 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
AND NORTH CENTRAL JACKSON COUNTIES...

At 327 PM PDT, an area of strong thunderstorms was clustered 7 miles
southeast of South Umpqua Falls Campground, or 22 miles west of
Crater Lake, moving southwest at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Natural Bridge Campground, and areas along the Umpqua Divide east of
Highway 227.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4310 12253 4294 12241 4265 12275 4294 12285
TIME...MOT...LOC 2227Z 061DEG 7KT 4299 12256

BPN
Special weather statement, May 31, 4:37 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Medford OR
437 PM PDT Fri May 31 2019

ORZ025-027-010000-
South Central Oregon Cascades-Eastern Douglas County Foothills-
437 PM PDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DOUGLAS AND
NORTHERN JACKSON COUNTIES...

At 435 PM PDT, a strong thunderstorm was located near South Umpqua
Falls Campground, or 27 miles west of Crater Lake, and was nearly
stationary.

Winds in excess of 30 mph, frequent lightning, and nickel size hail
are possible with this storm.

Locations impacted include...
South Umpqua Falls Campground, and other camping and recreational
facilities along the South Umpqua River.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4313 12261 4295 12253 4286 12274 4307 12278
TIME...MOT...LOC 2335Z 189DEG 7KT 4306 12262

BPN
Special weather statement, May 31, 4:51 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Medford OR
451 PM PDT Fri May 31 2019

ORZ025-027-010015-
South Central Oregon Cascades-Eastern Douglas County Foothills-
451 PM PDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS COUNTY...

At 450 PM PDT, a strong thunderstorm was located near Toketee Falls,
or 26 miles northwest of Crater Lake. The storm is nearly stationary.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of eastern Douglas
County, south of Toketee Falls.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4310 12244 4312 12258 4327 12255 4323 12236
TIME...MOT...LOC 2350Z 056DEG 3KT 4319 12247

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:11 PM PDTSpecial Weather StatementMFRDouglas34 min
May 31, 5:15 PM PDTSevere Thunderstorm WarningMFRDouglas30 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.